Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Been on levoxyl and TSH level 10. Having weight loss, palpitations and insomnia. Blood test showed TSH level 19.20. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Question
Hello, in September of last year I was feeling terrible, I was pale no energy ect. I had been on levoxyl for years and my tsh level was at 10, so I gradually began to feel better, but recently I started having weight loss, palpitations and
Insomnia, so I called my dr thinking I was getting too much levoxyl. I called them to get results and much to my surprise my tsh level was at 19.20, so the doctor increased my medication, I'm confused as too why my tsh levels could be high?

Posted Wed, 31 Jul 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shanthi.E 3 hours later
Hi,

I am sorry about the high TSH level now, at 19.20.

Let me clarify your confusion. Your TSH level has shot up to this level because your earlier dosage of Levoxyl was insufficient. It did not match to your body requirements for the thyroid hormone. That means to say that whatever dosage of levoxyl you took all these years was inadequate. You probably were to be put on a higher dose of Levoxyl. This could have prevented the TSH from increasing to this high.

I hope this is clear to you.

Regarding your symptoms of weight loss, palpitations - we need to look into other causes. Please check your hemoglobin level. A decreased hemoglobin level can cause both these symptoms.

Finally, please continue to take the increased dose of medication. Ideally, you must test your TSH levels twice annually.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Been on levoxyl and TSH level 10. Having weight loss, palpitations and insomnia. Blood test showed TSH level 19.20. What to do? 2 hours later
Thank you for your answer, just to clarify my dose was increased in September, that is why it is confusing to me that my Tsh level would have gone up, when the only symptom of hypothyroid I had was constipation, I have been losing weight, I've had increased energy, palpitations at times, shaking hands, and some increased irritability. This is the reason I called the doctor, I was sure I was getting to
Much medication. Other than constipation I did not have another symptom of hypothyroid.
 
 
Answered by Dr. Shanthi.E 8 hours later
Hi,

Thanks for the clarification.

So, your dose was increased in September. How much was it increased to?

Let me tell you what you should be doing now.

- Check the date on the latest TSH test. If it is more than 6 months now, repeat the test again.

- If it is done recently (which I assume), and the recent value is at 19.20, then you must consult your doctor for further increase in dosage of your Levoxyl.

Certainly, the cause for such a high value of TSH is inadequate oral supplementation of the thyroxine hormone in the form of Levoxyl.

I hope this helps you to make a wise decision and move ahead accordingly. Let me know if you still have queries answered.

Take care!
Above answer was peer-reviewed by
 
Follow-up: Been on levoxyl and TSH level 10. Having weight loss, palpitations and insomnia. Blood test showed TSH level 19.20. What to do? 7 minutes later
In September it was increased to .125 from .112 , then two days ago increased to .150 after my TSH from 7/4/13 was 19.20.
 
 
Answered by Dr. Shanthi.E 12 hours later
Thanks!

I get it now.

You must continue to take .150 dosage now for the next 6 months. Repeat the TSH after 6 months.

Wish you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics
,  

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor